Dear Deeply Readers,

Welcome to the archives of Syria Deeply. While we paused regular publication of the site on May 15, 2018, and transitioned some of our coverage to Peacebuilding Deeply, we are happy to serve as an ongoing public resource on the Syrian conflict. We hope you’ll enjoy the reporting and analysis that was produced by our dedicated community of editors contributors.

We continue to produce events and special projects while we explore where the on-site journalism goes next. If you’d like to reach us with feedback or ideas for collaboration you can do so at partners@newsdeeply.com.

Conversations: A Doctor in Sermin Describes the Fallout of a Chemical Attack

All cases were treated and documented, and we’ve sent evidence to many organizations and committees that can prove the use of toxic gases against civilians in Sarmin and Qminas.”.

Written by Mais Istanbelli and Hazem Dakel Published on Read time Approx. 2 minutes

Last week opposition groups accused the Syrian government of new chemical weapons attacks in the northern province of Idlib. Government sources denied responsibility in comments to the press. Activists on the ground released photos purportedly showing victims of the attack, saying that at least six people were killed.

Dr. Muhammad Tanari, 35, was on duty at the Sarmin field hospital when patients started pouring in. The radiologist told Syria Deeply what he witnessed.

Syria Deeply: Describe to us what happened, where were you when the shelling began and what you did?

Dr. Tanari: It was on Monday, March 16, at about 8:30 at night, we heard sound of helicopters in the area, but we didn’t hear any explosions. About 8:45 that night, people were coming to Sarmin hospital with injuries from Qminas village, three miles to the west of Sarmin. They were diagnosed with injuries due to toxic gas exposure. It was me and four other doctors with different specialties: an anesthesiologist, radiologist, dermatologist and pulmonologist, and there was a psychiatrist. It was a shock how many people came with injuries; we weren’t ready to receive these numbers in a small field hospital.

Syria Deeply: Reports claim that the number of fatalities in Sarmin amounted to six civilians, including a family with children, in addition to more than 70 injured, but the numbers weren’t confirmed. Are they true? Were the victims identified?

Dr. Tanari: The number of injured arriving to this hospital was 70: all cases are documented with names and photos. During all of this, we again heard sounds of helicopters [flying over] Sarmin, and we learned that a helicopter dropped two barrels in the south-eastern neighborhood by the corniche. At 10:52pm, we started receiving people suffering from suffocation that were also diagnosed as resulting from exposure to toxic gases.

The number of cases that arrived to the hospital was fewer than the one before, as people took the precaution to hide inside their homes. There were 30 cases of injury. There were also injuries among members of the civil defense staff who tried to save a family stuck in the basement of one of the buildings, as they didn’t have the required outfits [to protect themselves] against toxic gas. All members of that family died later on in the hospital.

Syria Deeply: How do you treat the people exposed to the toxic gases? And what are the long-term effects of inhaling them?

Dr. Tanari: The light cases were treated by immediately washing the whole body with water, then through oxygen nebulization sessions. As for the medium cases, they were treated with venous hydrocortisone and dexamethasone [a steroid used to treat inflammation] injections. The rescue process was very hard, and it put everyone in the civil defense staff, and the paramedics, in danger. The hospital needs more oxygen tanks, as the 20 tanks we have right now are not enough.

Syria Deeply:: The Syrian government denied that what happened was a chemical attack. How do you respond to that? How can you prove otherwise?

Dr. Tanari: All the injured that I mentioned earlier have suffered, and still are suffering from, symptoms that correspond to those of exposure to toxic gases. All cases were treated and documented, and we’ve sent evidence to many organizations and committees that can prove the use of toxic gases against civilians in Sarmin and Qminas. The same symptoms appeared on all the infected. The affected family also had advanced symptoms such as seizures and fainting. Upon clinical examination, symptoms were found of lung edema [swelling] and acute respiratory distress syndrome (ARDS), which led to breathing failure then death.

Suggest your story or issue.

Send

Share Your Story.

Have a story idea? Interested in adding your voice to our growing community?

Learn more